Osteonecrosis: An emerging complication of intensive chemotherapy for childhood acute lymphoblastic leukemia

Maurizio Aricò, Marie France Pinta Boccalatte, Daniela Silvestri, Elena Barisone, Chiara Messina, Robert Chiesa, Nicola Santoro, Paolo Tamaro, Alma Lippi, Domenico Gallisai, Giuseppe Basso, Giulio De Rossi

Research output: Contribution to journalArticle

Abstract

Background and Objectives. Osteonecrosis (ON) is a potentially disabling complication of combination chemotherapy including high doses of steroids. The incidence and main risk factors for symptomatic ON have been investigated in a large group of children treated with high-dose steroids, prednisone and dexamethasone for childhood acute lymphoblastic leukemia (ALL). Design and Methods. From May 1995 to December 1999, 1421 patients <18 years old, with newly diagnosed non-B ALL, were registered in the AIEOP-ALL 95 study. Their data were reviewed to identify patients who developed symptomatic ON. For those who were positively identified additional data were requested concerning ON-related symptoms, treatment and outcome. Results. Overall, 15 of the 1421 patients developed symptomatic ON (1.1%) in a total of 29 sites. The estimated 5-year cumulative risk for clinically diagnosed ON was 1.6% (SE 0.4). The incidence was significantly higher among females (p=0.01) and older patients, with a peak rate of 7.4% (2.3) among those aged 10 to 17 years (p

Original languageEnglish
Pages (from-to)747-753
Number of pages7
JournalHaematologica
Volume88
Issue number7
Publication statusPublished - Jul 1 2003

Keywords

  • Acute lymphoblastic leukemia
  • Dexamethasone
  • Osteonecrosis

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Osteonecrosis: An emerging complication of intensive chemotherapy for childhood acute lymphoblastic leukemia'. Together they form a unique fingerprint.

  • Cite this

    Aricò, M., Pinta Boccalatte, M. F., Silvestri, D., Barisone, E., Messina, C., Chiesa, R., Santoro, N., Tamaro, P., Lippi, A., Gallisai, D., Basso, G., & De Rossi, G. (2003). Osteonecrosis: An emerging complication of intensive chemotherapy for childhood acute lymphoblastic leukemia. Haematologica, 88(7), 747-753.